Wyoming, 2019

Funnel Cloud in Wyoming, June 30, 2019

June 30, 2019 · NWS UNR · 1 event in 1 county or zone

A brief funnel cloud developed northeast of Wright.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A brief funnel cloud developed northeast of Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 4:39 AM MST, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 30, 4:39 AM MST, 5 hours 16 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
539 AM MDT Sun Jun 30 2019

.DISCUSSION...(Today Through Saturday)
Issued at 318 AM MDT Sun Jun 30 2019

Strong ridging aloft stretches across the Four Corners to the
central Great Plains. Deep southwest flow above the ridge
continues from the California Pacific Coast through the Great
Basin into the northern High Plains. Surface high pressure is
sitting across eastern Montana with north to northeast winds over
western SD bringing relatively cooler and drier air to the area. A
series of shortwaves will cross the area today, bringing
increasing chances of showers and thunderstorms through this
afternoon and evening. Still enough CAPE and shear for some severe
storm development, mainly across northeast Wyoming through the
Black Hills area into southwest and south central SD. Temps today
will be in the upper 70s to upper 80s across most locations.
Overnight convection is expected as the unsettled pattern
continues. Some weak subsidence will develop behind the departing
wave on Monday, but a weak wave is expected to cross the area late
Monday bringing continued chances for convection. Active pattern
will continue through the rest of the week as upper flow becomes
more zonal...with several waves crossing the areas. It is looking
like much of the area will see good amounts of QPF through the
second half of the week. Highs will generally be int he 70s and
80s.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Monday Morning)
Issued At 529 AM MDT Sun Jun 30 2019

Areas of MVFR conditions have developed over parts of northeastern
Wyoming, the Black Hills area, and across southwestern into south
central South Dakota this morning, with patchy IFR conditions in
fog. Some light rain showers or virga will move from northeastern
Wyoming into northwestern South Dakota this morning. The MVFR/IFR
conditions are expected to improve to VFR in most locations after
16Z this morning. Scattered showers and thunderstorms will develop
after 19Z this afternoon and will increase in coverage this
evening and overnight. Some strong to severe storms are expected.
Areas of MVFR conditions will develop after 08Z on Monday
morning. Local IFR conditions are possible.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...10
Hazardous weather outlook, Jun 30, 12:18 AM MST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
118 AM MDT Sun Jun 30 2019

SDZ001-002-012>014-073-WYZ071-011300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Southern Meade Co Plains-Northeastern Crook-
118 AM MDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely this afternoon and tonight.
There is a Marginal Risk of severe thunderstorms. The main severe
weather threats will be large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-058-011300-
Northern Campbell-Southern Campbell-Weston-
118 AM MDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely today and tonight. There is
a Slight Risk of severe thunderstorms. While the main severe
weather threats will be large hail and damaging wind gusts, an
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>032-041>044-046-047-049-072-074-WYZ056-057-011300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Western Crook-
Wyoming Black Hills-
118 AM MDT Sun Jun 30 2019 /218 AM CDT Sun Jun 30 2019/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely this afternoon and tonight. There
is a Slight Risk of severe thunderstorms. The main severe weather
threats will be large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 197 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Campbell

When
June 30, 9:55 AM MST
Where
Campbell County, 15.57 mi NE of Wright
Reported by
Trained Spotter
Coordinates
43.910, -105.270

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831965.